Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Las Vegas, NV

July 16, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2017, 6:20 PM PDT for Clark County, Nevada. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 6:20 PM PDT (01:20 UTC)
Expired
Jul 16, 2017, 6:41 PM PDT
In force
21 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 50 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3315 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS55 KVEF 170120
SVRVEF
NVC003-170200-
/O.NEW.KVEF.SV.W.0010.170717T0120Z-170717T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
620 PM PDT SUN JUL 16 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southern Nevada...

* Until 700 PM PDT

* At 618 PM PDT, a severe thunderstorm was located over Mountains
  Edge, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. At 614 pm nickel size hail was reported 
           Mountains Edge. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Enterprise, Southern Highlands, Mountains Edge, Spring Valley, Blue
  Diamond and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3593 11536 3607 11540 3612 11521 3598 11516
TIME...MOT...LOC 0118Z 240DEG 49KT 3604 11525 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
1 follow-up statement
048 
WWUS55 KVEF 170141
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
641 PM PDT SUN JUL 16 2017

NVC003-170150-
/O.CAN.KVEF.SV.W.0010.000000T0000Z-170717T0200Z/
Clark NV-
641 PM PDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. A flood advisory is in 
effect for rainfall associated with that storm until 830 pm.

LAT...LON 3593 11536 3607 11540 3612 11521 3598 11516
TIME...MOT...LOC 0139Z 240DEG 49KT 3619 11492 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:10 PM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
210 PM PDT Sun Jul 16 2017

.SYNOPSIS...Isolated to scattered thunderstorm activity can be
expected the next several afternoons particularly across Southern
Nevada and Northwest Arizona, with temperatures gradually cooling to
near seasonal normals. By Tuesday evening, deeper moisture will
begin to push in with widespread clouds and showers possible
Wednesday. Moisture looks to linger through the weekend with near
daily thunderstorm chances and slightly above normal temperatures.

&&

.SHORT TERM...thru Tuesday Night.

Moisture surge last night has worked to subdue the afternoon
temperatures rise this afternoon with current temperatures across
the region running between 4 and 6 degrees cooler than this time
yesterday but dewpoints 12-18 degrees higher...particuarly from Las
Vegas east.  Thus far, thunderstorm development has remained
isolated and terrain driven but a few more degrees of heating should
spark a marked increase in development later this afternoon. In
fact, SPC mesoanalysis suggests over 1500 J/Kg of CAPE across most
of Clark and Mohave counties, which would suggest potential for some
intense updrafts and rapid storm development once that instability
can be realized.

The HRRR has been fairly consistent indicating isolated to scattered
storms across Clark county this afternoon, with more robust activity
across Mohave county. Will also need to watch activity in SW Utah as
it may congeal and push south late this evening into eastern Clark
and northern Mohave counties. Overall, I expect a relatively active
evening across the region with things tapering off late this
evening.  Similar conditions will be in play tomorrow, so I expect a
general repeat of things today.

On Tuesday, forecast soundings illustrate some warm air aloft moving
in which may suppress activity during the day, however, an inverted
trough moving in midweek will begin to make its approach Tuesday
night with a substancial increase in moisture content moving in.
This may result in a complex of nocturnal storms along the leading
edge of this gradient, or it may work in more gradually in the form
of light showers and clouds. Either way, low PoPs were continued
through the nighttime hours Tuesday night ahead of this moisture
increase.

&&

.LONG TERM...Wednesday through Saturday. A little better run to run
consistency this morning, although model to model consistency still
isn't the best. Forecast confidence is about average. The main focus
is on Wednesday, as the models still agree to some extent on an
inverted trough rolling west across the Gulf of California on
Tuesday, eroding the western extent of the ridge and sending a push
of moisture into the region on Wednesday. This should result in an
increase in PoPs and decrease in temperatures, at least for the
eastern half or so of the area (and possibly farther west depending
on exactly how the details evolve). Confidence is lower for Thursday
through Saturday, but there should be enough moisture available for
thunderstorm chances each day, at least for areas near and east of
Las Vegas. A bigger question is whether the clouds and storms will
keep temperatures down or whether there will be enough breaks of
sunshine to allow for a rebound. MOS guidance has trended down quite
a bit for those days, and nudged the forecast in that direction.
These cooler temperatures may also suppress thunderstorm development
Wednesday and result in more gloom than boom. &&

.AVIATION...For McCarran...Southeasterly winds this afternoon will
shift to the southwest this evening and tonight remaining around 10
knots or less. Isolated showers and storms cannot be ruled out
around KLAS this evening and Monday afternoon/evening but confidence
is low in this activity directly affecting the terminal so have not
included in current TAF package. More than likely brief erratic wind
shifts and gusts will be possible as outflow boundaries move through
the valley during these times. Light and variable winds Monday
morning will increase once again out of the south to southwest
throughout the afternoon remaining primarily between 10-15 knots
through Monday night.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest flow will prevail across much of the
area today and tomorrow with gusty winds of 20-25 knots possible
along the Colorado River Valley each day. Highest coverage of
showers and storms today and tomorrow will be across Mohave,
Lincoln, and Clark counties, especially across the higher
elevations. Monday will see chances for isolated showers and storms
spreading westward into San Bernardino, Nye, and Inyo counties. Any
shower/rain activity could create gusty erratic winds and heavy
downpours. This increase in moisture will also bring increasing
mid/high cloud cover across a majority of the area.

&&

.FIRE WEATHER...Increased moisture will result in isolated to
scattered thunderstorm activity for the next few afternoons
especially across southern Nevada and Northwest Arizona. On Tuesday
evening...clouds and moisture levels will increase further with
widespread showers and abundant clouds expected Tuesday night and
Wednesday across Northwest Arizona and Southern Nevada. Drier
conditions are expected further west across the Sierra and Western
Mojave desert but isolated storms will remain possible. Temperatures
will be gradually cooling through the week...with the coolest day
looking like Wednesday.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Morgan/Outler
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:34 PM PDTAreal Flood AdvisoryVEFClark116 min
Jul 16, 6:39 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 16, 10:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 8:21 AM PDTFlash Flood WatchVEFClark, Lincoln, Nye14 hr
Jul 17, 1:15 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 2:25 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 17, 2:48 PM PDTSevere Thunderstorm WarningVEFClark27 min
Jul 17, 3:46 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.